Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the two sheeted coverings of conics by elliptic curves

Author: R. E. MacRae
Journal: Trans. Amer. Math. Soc. 211 (1975), 277-287
MSC: Primary 14H05; Secondary 14H30
MathSciNet review: 0379509
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let K be the field of algebraic functions on an elliptic curve that can be described by an equation of the form $ {y^2} = f(x)$ where $ f(x)$ is a quartic polynomial over a field k. Moreover, assume that the Riemann surface for K contains no points rational over k. When k is the field of real numbers it is well known that K may also be expressed as a quadratic extension of a function field $ L = k(u,v)$ of algebraic functions on a conic whose Riemann surface also contains no points rational over k. We extend this result to p-adic ground fields k. Moreover, we describe the various subfields of index two and genus zero (conic subfields) in terms of the k-rational points on the Jacobian of K. This is done for arbitrary ground fields. In particular, the embedding of the projective class group of K (over k) is seen to describe exactly those conic subfields that possess k-rational points.

References [Enhancements On Off] (What's this?)

  • [1] J. W. S. Cassels, Diophantine equations with special reference to elliptic curves, J. London Math. Soc. 41 (1966), 193–291. MR 0199150,
  • [2] Martin Eichler, Einführung in die Theorie der algebraischen Zahlen und Funktionen, Lehrbücher und Monographien aus dem Gebiete der exakten Wissenschaften, Mathematische Reihe, Band 27, Birkhäuser Verlag, Basel-Stuttgart, 1963 (German). MR 0168561
  • [3] R. E. MacRae and Pierre Samuel, Subfields of index 2 of elliptic function fields, Conference on Commutative Algebra (Univ. Kansas, Lawrence, Kan., 1972), Springer, Berlin, 1973, pp. 171–193. Lecture Notes in Math., Vol. 311. MR 0337979
  • [4] G. Poitou, Dans les pas de François Chatalet, Journées Arithmétiques, 1965, Faculté des Science de Besancon.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14H05, 14H30

Retrieve articles in all journals with MSC: 14H05, 14H30

Additional Information

Article copyright: © Copyright 1975 American Mathematical Society